Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2012, 6:25 PM MDT for Glacier County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2012, 6:25 PM MDT (00:25 UTC)
- Expired
- Jun 23, 2012, 7:05 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Glacier County, MT
The radar
The Missoula radar (KMSX), 209 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1027 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS55 KTFX 240025 SVRTFX MTC035-240115- /O.NEW.KTFX.SV.W.0023.120624T0025Z-120624T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 625 PM MDT SAT JUN 23 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 715 PM MDT * AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ST MARY...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL GLACIER COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR LOWER ST MARY LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4899 11341 4899 11306 4865 11312 4869 11344 TIME...MOT...LOC 0024Z 202DEG 18KT 4878 11330 $$
2 follow-up statements
491
WWUS55 KTFX 240046
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT SAT JUN 23 2012
MTC035-240115-
/O.CON.KTFX.SV.W.0023.000000T0000Z-120624T0115Z/
GLACIER MT-
646 PM MDT SAT JUN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL GLACIER COUNTY...
AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES
NORTHEAST OF SAINT MARY...OR 3 MILES EAST OF BABB...MOVING NORTH AT
20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4899 11341 4899 11306 4869 11315 4865 11312
4869 11344
TIME...MOT...LOC 0046Z 202DEG 18KT 4888 11324
$$749
WWUS55 KTFX 240105
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT SAT JUN 23 2012
MTC035-240111-
/O.CAN.KTFX.SV.W.0023.000000T0000Z-120624T0115Z/
GLACIER MT-
705 PM MDT SAT JUN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GLACIER COUNTY IS
CANCELLED...THIS STORM HAS WEAKENED AND WILL BE OUT OF THE COUNTY
SHORTLY.
LAT...LON 4899 11341 4899 11306 4869 11315 4865 11312
4869 11344
TIME...MOT...LOC 0101Z 202DEG 18KT 4895 11319
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:40 PM MDT, 45 minutes earlier.
Area forecast discussion, Jun 23, 5:40 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 540 PM MDT SAT JUN 23 2012 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH MONDAY...UPPER LEVEL PATTERN CONTINUES TO LOOK RATHER STATIC THROUGH THE SHORT TERM AS A DEEP LOW SPINS OVER THE PACIFIC NORTHWEST COAST AND A RIDGE REMAINS IN PLACE OVER EASTERN MONTANA AND THE DAKOTAS. ENERGY LOBES SPINNING OFF THE MAIN LOW WILL PERIODICALLY MOVE ACROSS WESTERN MONTANA THROUGH THE FORECAST PERIOD. PATTERN LOOKS FAVORABLE FOR STORMS...SOME POSSIBLY SEVERE...OVER THE WESTERN MOUNTAINS AND ADJACENT PLAINS LATE THIS AFTERNOON THROUGH THIS EVENING. HOWEVER...THE BULK OF ACTION IS LIKELY TO TAKE PLACE WEST OF THE DIVIDE WHICH IS BETTER PLACED WITH REGARD TO UPPER LEVEL DYNAMICS AND MOISTURE. SOUTHERLY WINDS AHEAD OF THE LOW WILL CONTINUE TO ADVECT A WARM AND GENERALLY DRY AIRMASS INTO CENTRAL AND SOUTHWEST MONTANA OVER THE NEXT FEW DAYS. TEMPERATURES ARE EXPECTED TO WARM INTO THE UPPER 80S TO LOWER 90S MONDAY AND TUESDAY. MEANWHILE THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRIMARILY AFFECT THE WESTERN MOUNTAINS WITH A FEW STRONG STORMS POSSIBLE ALONG THE CANADIAN BORDER ON SUNDAY AS INSTABILITY SHIFTS INTO ALBERTA. MPJ MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY NIGHT AND THE ZONES WILL BE UNDERNEATH MOIST...UNSETTLED FLOW FROM THE SOUTHWEST. THIS WILL ADD MOISTURE TO A DRY AIRMASS AND THUNDERSTORMS SHOULD CONTINUE INTO THE EVENING. THE LOW PRESSURE TROF WILL ROTATE NORTH OVER THEN NORTHERN ROCKIES TUESDAY AND AN ASSOCIATED COLD FRONT WILL MOVE INTO CENTRAL MONTANA. THE BEST AREAS FOR PRECIPITATION WILL BE OVER THE NORTHERN ROCKIES WITH CHANCES DECREASING EASTWARD. THE AIRMASS WILL BE UNSTABLE AHEAD OF THIS FRONT AND LOCATIONS WITH AFTERNOON OR EVENING COLD FRONT PASSAGE SHOULD SEE GOOD LIFT FOR AT LEAST ISOLATED THUNDERSTORMS EVEN THOUGH THE AIRMASS WILL BE DRY. HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AND THE CHANCE OF PRECIP WILL DROP. BEST CHANCE FOR CONTINUED CONVECTION WILL BE OVER THE NORTHERN ROCKIES WHERE THE COMBINATION OF A PASSING SHORTWAVE AND LINGERING MOISTURE WILL COME TOGETHER. THE AIRMASS WILL CONTINUE TO DRY THURSDAY AND REMAIN DRY AND STABLE THROUGH FRIDAY. ANOTHER SHORTWAVE WILL BE APPROACHING THE ROCKIES SATURDAY. THE AIRMASS WILL BECOME UNSTABLE AGAIN AND THE CHANCE OF THUNDERSTORMS WILL INCREASE. ZELZER && .AVIATION... UPDATED 2340Z. MOIST SOUTH TO SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS HAS BECOME UNSTABLE WITH THE GREATEST INSTABILITY WEST OF A KHLN TO KGTF TO KCTB LINE. THUNDERSTORMS ARE LIKELY WEST OF THIS LINE WITH SOME STORMS BECOMING STRONG. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF THIS LINE. CONVECTIVE ACTIVITY SHOULD END BY 07Z WITH SKIES CLEARING. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS AND ERRATIC WINDS IN THE VICINITY OF THUNDERSTORMS. MOUNTAINS MAY BE OBSCURED AT TIMES. && .FIRE WEATHER... FAR SOUTHWEST MONTANA CONTINUES TO LOOK DRY AND WINDY FOR SUNDAY AND MONDAY AFTERNOONS. IN CONJUNCTION WITH MISSOULA FORECAST OFFICE HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONES 110 AND 111 FOR SUNDAY. ANTICIPATE THAT ANOTHER WARNING WILL BE REQUIRED FOR MONDAY AS WELL. AT THIS TIME IT APPEARS THAT ZONE 118 WILL BE SPARED THE STRONGER WINDS SO DO NOT ANTICIPATE THAT HIGHLIGHTS WILL BE REQUIRED FOR THIS AREA. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 58 90 59 90 / 20 10 10 10 CTB 54 78 55 81 / 70 20 20 10 HLN 58 93 57 92 / 20 10 10 20 BZN 52 92 53 92 / 10 0 10 10 WEY 46 82 47 83 / 0 0 0 20 DLN 52 88 52 88 / 0 10 10 20 HVR 60 90 61 93 / 20 10 20 10 LWT 58 88 58 90 / 20 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 9 PM MDT SUNDAY BEAVERHEAD... JEFFERSON...MADISON. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 23, 3:03 PM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 303 PM MDT SAT JUN 23 2012 MTZ008-015-052-242115- BEAVERHEAD-MADISON-JEFFERSON- 303 PM MDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN EFFECT FROM NOON UNTIL 9 PM MDT SUNDAY. VERY WARM AND DRY CONDITIONS WILL BRING INCREASED FIRE DANGER OVER SOUTHWEST MONTANA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ051-053>055-242115- FERGUS-BROADWATER-MEAGHER-GALLATIN- 303 PM MDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>014-044>050-242115- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN- 303 PM MDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT QUICK-MOVING DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS EVENING. SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:48 PM MDT | Special Weather Statement | TFX | Pondera | 42 min |
| Jun 23, 6:58 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 47 min |
| Jun 23, 7:35 PM MDT | Special Weather Statement | TFX | Pondera, Toole | 55 min |
| Jun 23, 7:42 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 48 min |
| Jun 23, 8:29 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Pondera, Teton, Toole | 46 min |
| Jun 23, 8:32 PM MDT | Tornado Warning | TFX | Pondera, Teton | 28 min |
| Jun 23, 8:58 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 47 min |
| Jun 23, 9:14 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Pondera, Teton, Toole | 46 min |
| Jun 23, 9:31 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 44 min |
| Jun 23, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 33 min |
| Jun 23, 9:54 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Pondera, Toole | 51 min |
| Jun 23, 10:10 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 50 min |
| Jun 23, 10:45 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Jun 23, 10:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 17 min |
| Jun 24, 4:29 PM MDT | Red Flag Warning | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher | 8 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.